Alert archive / Alabama / Freeze Warnings in 2020

Freeze Warning 2, NWS Birmingham, AL

November 17, 202019 counties in Alabama

NWS Birmingham, AL issued this freeze warning at Nov 17, 2020, 8:51 AM CST for 19 counties in Alabama. It took effect at Nov 18, 2020, 12:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 17, 2020, 8:51 AM CST (14:51 UTC)
In effect from
Nov 18, 2020, 12:00 AM CST
Expired
Nov 18, 2020, 8:00 AM CST
In force
8 hr
Issued by
NWS Birmingham, AL

Counties Blount County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Etowah County, AL, Fayette County, AL, Jefferson County, AL, Lamar County, AL, Marion County, AL, Randolph County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL, Tallapoosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 56 km from the middle of the area, began a volume at 14:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 2.9 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2609 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

320 
WWUS74 KBMX 171451
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
851 AM CST Tue Nov 17 2020

ALZ011-014-015-017>021-026-172300-
/O.UPG.KBMX.FZ.A.0002.201118T0600Z-201118T1300Z/
/O.NEW.KBMX.FZ.W.0002.201118T0600Z-201118T1300Z/
Marion-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-Cleburne-
St. Clair-
Including the cities of Hamilton, Double Springs, Jasper, 
Oneonta, Gadsden, Anniston, Centre, Heflin, Pell City, and Moody
851 AM CST Tue Nov 17 2020

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM CST
WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Marion, Winston, Walker, Blount, Etowah, Calhoun, 
  Cherokee, Cleburne and St. Clair Counties.

* WHEN...From midnight tonight to 7 AM CST Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
2 follow-up statements
200 
WWUS74 KBMX 172248
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
448 PM CST Tue Nov 17 2020

ALZ012-013-024-025-027>029-036>038-180900-
/O.EXB.KBMX.FZ.W.0002.201118T0600Z-201118T1400Z/
Lamar-Fayette-Jefferson-Shelby-Talladega-Clay-Randolph-Coosa-
Tallapoosa-Chambers-
Including the cities of Sulligent, Vernon, Fayette, Birmingham, 
Hoover, Columbiana, Pelham, Alabaster, Talladega, Sylacauga, 
Ashland, Roanoke, Rockford, Alexander City, Dadeville, Valley, 
Lanett, and Lafayette
448 PM CST Tue Nov 17 2020

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CST
WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Lamar, Fayette, Jefferson, Shelby, Talladega, Clay, 
  Randolph, Coosa, Tallapoosa and Chambers Counties.

* WHEN...From midnight tonight to 8 AM CST Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

ALZ011-014-015-017>021-026-180900-
/O.EXT.KBMX.FZ.W.0002.201118T0600Z-201118T1400Z/
Marion-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-Cleburne-
St. Clair-
Including the cities of Hamilton, Double Springs, Jasper, 
Oneonta, Gadsden, Anniston, Centre, Heflin, Pell City, and Moody
448 PM CST Tue Nov 17 2020

...FREEZE WARNING NOW IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CST
WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Cleburne, Cherokee, St. Clair, Blount, Etowah, 
  Calhoun, Winston, Walker and Marion Counties.

* WHEN...From midnight tonight to 8 AM CST Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

ALZ022-023-030>035-039>050-180900-
/O.NEW.KBMX.FR.Y.0008.201118T0600Z-201118T1400Z/
Pickens-Tuscaloosa-Sumter-Greene-Hale-Perry-Bibb-Chilton-Marengo-
Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-Bullock-Lee-
Russell-Pike-Barbour-
Including the cities of Carrollton, Tuscaloosa, Livingston, 
Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, 
Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, 
Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn,
Opelika, Phenix City, Troy, and Eufaula
448 PM CST Tue Nov 17 2020

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CST
WEDNESDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Portions of central, east central, southeast and west 
  central Alabama.

* WHEN...From midnight tonight to 8 AM CST Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
851 
WWUS74 KBMX 180729
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
129 AM CST Wed Nov 18 2020

ALZ011>015-017>021-024>029-036>038-181400-
/O.CON.KBMX.FZ.W.0002.000000T0000Z-201118T1400Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Jefferson-Shelby-St. Clair-Talladega-Clay-
Randolph-Coosa-Tallapoosa-Chambers-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Birmingham, Hoover, Columbiana, Pelham, Alabaster, 
Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, 
Rockford, Alexander City, Dadeville, Valley, Lanett, 
and Lafayette
129 AM CST Wed Nov 18 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CST THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 30.

* WHERE...Portions of central, east central, northeast, 
  northwest and west central Alabama.

* WHEN...Until 8 AM CST this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

ALZ022-023-030>035-039>050-181400-
/O.CON.KBMX.FR.Y.0008.000000T0000Z-201118T1400Z/
Pickens-Tuscaloosa-Sumter-Greene-Hale-Perry-Bibb-Chilton-Marengo-
Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-Bullock-Lee-
Russell-Pike-Barbour-
Including the cities of Carrollton, Tuscaloosa, Livingston, 
Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, 
Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, 
Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn,
Opelika, Phenix City, Troy, and Eufaula
129 AM CST Wed Nov 18 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST THIS MORNING...

* WHAT...Temperatures as low as 35 will result in frost 
  formation.

* WHERE...Portions of central, east central, southeast and west 
  central Alabama.

* WHEN...Until 8 AM CST this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this freeze warning went out at Nov 17, 4:56 AM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Nov 17, 4:56 AM CST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
456 AM CST Tue Nov 17 2020

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
/Updated at 0252 AM CST Tue Nov 17 2020/

Today through Wednesday.

Surface ridge axis overhead has resulted in ideal radiational
cooling conditions, allowing temperatures to fall to near freezing
in typically cooler locations across the north/northeast. Dry
northwest flow aloft is occurring between a longwave trough over the
eastern CONUS and ridging over the Plains. A clipper system moving
through the Great Lakes will cause another cold front to move
through today, bringing breezy conditions and cold air advection.
Tricky low temperature forecast for tonight with a surface high over
Kentucky and Tennessee and uncertainty regarding decoupling
potential due to the pressure gradient over the area, which may
maintain a few knots of wind over the area. Think that winds in the
far northern/northeastern counties will become just light enough
along with some northeasterly cold air drainage to allow for a light
freeze in these areas. Will therefore go with mainly a persistence
forecast from the past couple nights and issue a freeze watch for
these areas. Will need to monitor frost potential further south, but
due to uncertainty regarding winds and high dew point depressions,
will hold off on frost mention in these areas at this time. Deep
layer ridging builds eastward on Wednesday, but the cool start and
winds becoming easterly will keep temperatures on the cool side.

32/Davis

.LONG TERM...
/Updated at 0252 AM CST Tue Nov 17 2020/

Wednesday night through Monday.

Ridging continues to build across the Southeastern CONUS Wednesday
night through Thursday as the surface high shifts eastward into the
Mid-Atlantic states. This will lead to continued drier weather for
Central AL as weak northeasterly shifts to weak easterly flow.
Temperatures Thursday morning will still be on the cooler side with
potential frost development across much of the northeastern and
cooler valley locations. Our far northeastern counties could again
drop below freezing for a few hours Thursday morning. By Friday
morning, the easterly flow should start to modify our air mass,
though the probabilistic guidance still hits at around a 50% chance
of near or below freezing temperatures in those northeastern valley
areas. Elsewhere across Central AL, we should see temperatures
moderate into the low 40s for Friday morning.

Easterly flow continues over the upcoming weekend as weak zonal flow
aloft develops. Just upstream, models begin to pick up on a
shortwave moving through Northern California and across the Great
Basin sometime Saturday through Sunday. There is substantial
variations in both the operational runs and ensembles of the GFS and
Euro in just how deep this trough gets as it crosses the Rocky
Mountains and how quickly it progresses eastward. Ultimately, there
will likely be another cold front approach Central AL, but the
timing and strength is highly uncertain at this time. For now, I'll
trend rain chances to 20-30% late Sunday night through Monday to
account for the pattern change, but this will be adjusted as models
come into better agreement. Instability ahead of this front look to
remain limited, so I've only included a mention for an isolated
thunderstorm on Monday.

25/Owen

&&

.AVIATION...
12Z TAF Discussion.

VFR conditions expected for the next 24 hours and beyond with
clear skies. Northerly winds will be breezy today as a cold front
moves through with gusts of 15 to 20 kts.

32/Davis

&&

.FIRE WEATHER...

A cooler and much drier air mass will remain in place through
Wednesday. Min RHs will drop into the low to mid 20s each
afternoon. 20 ft winds remain generally below 10 kts, though
surface winds could be gusty today. A gradual increase in
moisture Thursday and Friday as low level winds become more
southeasterly.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     60  31  60  32  62 /   0   0   0   0   0
Anniston    62  34  62  35  64 /   0   0   0   0   0
Birmingham  62  35  63  39  64 /   0   0   0   0   0
Tuscaloosa  65  36  65  38  65 /   0   0   0   0   0
Calera      63  37  63  39  63 /   0   0   0   0   0
Auburn      64  38  61  39  62 /   0   0   0   0   0
Montgomery  68  37  65  38  67 /   0   0   0   0   0
Troy        67  36  63  39  66 /   0   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Frost Advisory until 8 AM CST this morning for the following
counties: Blount...Calhoun...Cherokee...Clay...Cleburne...
Etowah...Fayette...Lamar...Marion...Randolph...St. Clair...
Talladega...Walker...Winston.

Freeze Watch from late tonight through Wednesday morning for the
following counties: Blount...Calhoun...Cherokee...Cleburne...
Etowah...Marion...St. Clair...Walker...Winston.

&&
Hazardous weather outlook, Nov 17, 2:58 AM CST, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
258 AM CST Tue Nov 17 2020

ALZ011>015-017>050-181200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
258 AM CST Tue Nov 17 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Temperatures will drop into the lower to middle 30s across the
northern and northeastern counties after midnight tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Temperatures will drop into the lower and middle 30s across the
northern and northeastern counties both Wednesday and Thursday
mornings. Some locations may experience freezing temperatures for
several hours.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
anticipated at this time.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 9:21 PM CSTFrost AdvisoryBMXBlount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 8 more11 hr
Nov 17, 1:40 AM CSTFreeze WatchBMXBlount, Calhoun, Cherokee, Cleburne, Etowah, Marion and 3 more7 hr
Nov 17, 2:01 PM CSTRed Flag WarningBMXBarbour, Bullock, Dallas, Lee, Lowndes, Macon and 3 more3 hr
Nov 17, 4:48 PM CSTFrost AdvisoryBMXAutauga, Barbour, Bibb, Bullock, Chilton, Dallas and 14 more15 hr

Nearby

Freeze Warnings in Alabama, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.